Last Updated on July 20, 2021 by
Last Updated on July 20, 2021 by
Venlafaxine continues to be one of the most prescribed medications today, resulting in the need for providing truly helpful antidepressant tapering options for a growing number of people. Withdrawal from venlafaxine can be extremely hard to tolerate, especially if one has been taking the drug for more than a few weeks or months. Some people have been taking an antidepressant for many years despite getting less and less in the way of benefits.1
There is an all too typical scenario that can send a person into a trap of sorts. A person can become stuck taking a medication that no longer relieves their depression (some are unsure if it ever did help) and yet the drug produces undesirable side effects that were not there before starting the drug. Even worse, without a gradual and supervised venlafaxine tapering program, harsh side effects worsen greatly if a person is trying to quit venlafaxine too fast.3
The puzzle of how to get off venlafaxine without introducing intolerable withdrawal symptoms can completely halt a person’s journey toward better mental health. Thankfully, our inpatient programs offer a comprehensive set of protocols for persons that are trying to quit venlafaxine safely, that can greatly ease the process of getting off venlafaxine or other medications, and attain bettered health as a result. Stopping venlafaxine can finally open the door to reducing drug side effects, but more importantly, our program strives for discovering, and addressing the root causes of a person’s original symptoms that may have led to the prescription in the first place.
Venlafaxine is associated with many side effects which can start to emerge during the period of time taking the drug.3
These can be found and explored more extensively in several informative articles that can be found on our site. But here, we want to focus on the side effects when a person begins to withdraw from venlafaxine. These reactions can emerge when a person either misses a dose, including being late by a few hours, or when a person is trying to withdraw from venlafaxine, even when venlafaxine tapering is being done gradually. It is often the sudden change that is associated with intense withdrawals during venlafaxine tapering. Venlafaxine tapering should be done under medical oversight and very gradually.
Each person is a unique individual, and naturally, some people will react to withdrawal from venlafaxine differently than others. However, there are some symptoms that appear to be statistically common to many, when large numbers of consumers are surveyed. These include a sensation often referred to as “brain zaps,” shivers, or electric shocks through the head area. Commonly, tinnitus (ringing in the ears) and dizziness accompany the brain zaps. These sensations can be quite severe and as they can come on randomly, suddenly, and can persist for a time, brain zaps can be very unsettling.
Another quite common reaction when trying to quit venlafaxine is extreme fatigue. The person may develop a level of fatigue that seems to overwhelm the person completely and leads to a level of apathy or hopelessness that is often associated with suicidality. It is not legal to prescribe venlafaxine to those under the age of 25 because the rate of suicidality is too high in that age range, as discovered in drug trials. Headaches or migraines are also reported frequently as are flu-like symptoms that range from diarrhea to chills, cramps, fever, etc. A person getting off venlafaxine may often experience insomnia, disturbed sleep, and brain fog. Nausea is another very common symptom when stopping venlafaxine.
It may become quite confusing to try and figure out which are the side effects of the drug itself, and which are the side effects of stopping venlafaxine. However, it is not crucial to do so as with a properly administered venlafaxine tapering program, all of these side effects will tend to diminish over time. If symptoms are causing stress and are not getting better, then it may be time to look at the option of venlafaxine cessation in an inpatient, very closely monitored facility such as Alternative to Meds Center.
FDA WARNING: Please remember: Never try stopping venlafaxine “cold turkey” as to do so can increase the severity of the reactions, and can greatly increase the length of time these unwanted reactions will persist.3
The most comfortable and safe methods of getting off venlafaxine are available at Alternative to Meds Center. At our luxurious and comfortable in-patient center, we address each person as an individual, with an individual treatment plan and program schedule. Each client is consulted daily, meeting with their treatment team, which can help to determine which adjustments may need to be made, etc. Micro-managing each client is key to comfort when it comes to venlafaxine tapering. This is perhaps not the same type of oversight a person receives when seeking help from their prescribing GP.
Typically, while physicians are highly trained in treating physical ailments, doctors have little to no training whatsoever in tapering venlafaxine or other drugs. So the scant direction given might be some variation of “try cutting your pill in half for 2, or 3, or 8, etc., days, then try cutting that in half for a number of days, or try missing a day, try missing every third day,” etc. This little-to-no oversight between office visits cannot adequately monitor how successfully or unsuccessfully the person’s tapering experience is turning out to be.
Venlafaxine medication is most commonly prescribed as a timed-release medication because the non-timed-release version created too much nausea, which made taking the drug often impossible to tolerate. This is another layer of complexity and a factor that may require a very hands-on and exacting approach to tapering because of the powerful effects that a medication like venlafaxine can create.
Isolating the root cause(s) for the symptoms that led to the prescription in the first place may be one of the most important keys to returning to full health. Finding the root causes allows for these factors to be actually treated or corrected. A person may still be in jeopardy of having their original symptoms return unabated, where nothing was ever done to eradicate the cause.
Even in the DSM (5th ed.) it clearly stipulates that before diagnosis and prescribing medication, certain other factors need to be assessed and ruled out. For instance, if a person was addicted to marijuana, a doctor would not recommend treatment with prescription drugs for depression until substance abuse could be ruled out. That would indicate that the addiction to marijuana was to be treated first. How often is this recommendation actually followed? However, the DSM 5 also allows for prescribing a bereaved person antidepressant medication after only a two week period following the death of a loved one. Many have criticized this practice strongly. Sadly, these inconsistent recommendations can leave a person in the trap mentioned earlier; they are still suffering, but they are also now trapped on a drug they are unable to stop taking.2
Did you know that researchers have shown that toxins can leak into the gut and bloodstream, and it is believed that these can cause anxiety and stress? 4
Did you know that recreational drug use can induce depression? There are many reactions that sound like a prescription drug could be just the thing to take, when in fact, addressing the root cause could be far preferable, far easier, and more long-lasting.
Alternative to Meds Center is proud to report that it has helped thousands of clients to reduce and eliminate prescription medication both comfortably and with a renewed level of health for the client.
We urge you to contact us at Alternative to Meds Center for more information and details on the gentle, safe, and comfortable inpatient venlafaxine tapering programs we offer at our beautiful inpatient facility.
1. “Acute Effectiveness of Additional Drugs to the Standard Treatment of Depression” US National Library of Medicine, 1999 Nov [cited 2020 Jul 13]
2. Kuehn, B, “Antidepressant Use Increases.” JAMA [INTERNET] 2011 Nov [cited 2020 Jul 13]
3. FDA Venlafaxine label [cited 2020 Jul 13]
4. Greenberg M, “Feeling Depressed? Gut-brain Dysfunction May Be to Blame,” Psychology Today [INTERNET] 2018 Dec 30 [cited 2020 Jul 13]
Medically Reviewed by Dr Samuel Lee MD
Dr. Samuel Lee is a board-certified psychiatrist, specializing in a spiritually-based mental health discipline and integrative approaches. He graduated with an MD at Loma Linda University School of Medicine and did a residency in psychiatry at Cedars-Sinai Medical Center and University of Washington School of Medicine in Seattle. He has also been an inpatient adult psychiatrist at Kaweah Delta Mental Health Hospital and the primary attending geriatric psychiatrist at the Auerbach Inpatient Psychiatric Jewish Home Hospital. In addition, he served as the general adult outpatient psychiatrist at Kaiser Permanente. He is board-certified in psychiatry and neurology and has a B.A. Magna Cum Laude in Religion from Pacific Union College. His specialty is in natural healing techniques that promote the body’s innate ability to heal itself.
Lyle Murphy is the founder of the Alternative to Meds Center, a licensed residential program that helps people overcome dependence on psychiatric medication and addiction issues using holistic and psychotherapeutic methods.